Tornadoes · United States · Mississippi · 2017

EF2 tornado, Saratoga to Lemon, Mississippi, January 19, 2017

From Saratoga to Lemon, this EF2 tornado ran 19.3 miles across Smith and Simpson counties on January 19, 2017, touching down at 7:53 AM CST and reaching 500 yards wide. It killed nobody and injured 1, and did $2.3 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
January 19, 2017
Touchdown
7:53 AM CST (13:53 UTC)
Lifted
8:36 AM CST (14:36 UTC)
On the ground
43 minutes
Path length
19.3 miles (31.0 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
1
Property damage
$2.3 million
Counties
Smith and Simpson counties
Touchdown point
31.867, -89.669
Lift-off point
32.113, -89.513
Record number
1701190753-01

What the Weather Service recorded

Anomoulsly high moisture content was present across the region as an upper disturbance moved through the area. This resulted in some flash flooding in addition to some severe storms. A dam break occurred, which resulted in some flooding across Franklin County in addition to heavy rain.

This tornado touched down just east of Magee along Highway 28 at the intersection of Pine Grove Road. The tornado snapped a few trees here, then quickly grew and intensified. In the first half to 1 mile along Pine Grove Road, numerous trees were snapped and uprooted along with power lines being knocked down and some power poles snapped. Multiple homes had minor to moderate roof damage and most|of these were along the edge of the tornado. However, there were a few that were more directly in the path. These sustained heavier damage with one home completely destroyed. The roof was blown off along with most of the outer wall off. Here peak intensity was reached with winds estimated at 120 mph. Multiple sheds or large|barn type structures were heavily damaged or destroyed in this area as well. High end EF1 damage continued through the remainder of Simpson County where the tornado crossed C Stringer Road, Pine Grove Road again, and County Road 65 before moving into Smith County. Once in Smith County, most of the damage was from downed trees. The heaviest damage occurred as it crossed County Road 65 and County Road 108 where dozens of trees and several power lines were downed. A few|homes also sustained minor roof damage in this area. As the tornado crossed County Road 503, it weakened some but remained at EF1 intensity as it continued to the north-northeast and crossed County Road 114. The remainder of the damage was EF0 intensity as the tornado tracked west of Raleigh before it dissipated at Highway 35,|roughly 5 miles north of town. Maximum estimated winds were 120mph, which occurred in Simpson County. The total path length was 19.2 miles. One injury occurred.

This tornado touched down just east of Magee along Highway 28 at the intersection of Pine Grove Road. The tornado snapped a few trees here, then quickly grew and intensified. In the first half to 1 mile along Pine Grove Road, numerous trees were snapped and uprooted along with power lines being knocked down and some power poles snapped. Multiple homes had minor to moderate roof damage and most of these were along the edge of the tornado. However, there were a few that were more directly in the path. These sustained heavier damage with one home completely destroyed. The roof was blown off along with most of the outer wall off. Here peak intensity was reached with winds estimated at 120 mph. Multiple sheds or large|barn type structures were heavily damaged or destroyed in this area as well. High end EF1 damage continued through the remainder of Simpson County where the tornado crossed C Stringer Road, Pine Grove Road again, and County Road 65 before moving into Smith County. Once in Smith County, most of the damage was from downed trees. The heaviest damage occurred as it crossed County Road 65 and County Road 108 where dozens of trees and several power lines were downed. A few|homes also sustained minor roof damage in this area. As the tornado crossed County Road 503, it weakened some but remained at EF1 intensity as it continued to the north-northeast and crossed County Road 114. The remainder of the damage was EF0 intensity as the tornado tracked west of Raleigh before it dissipated at Highway 35,|roughly 5 miles north of town. Maximum estimated winds were 120mph, which occurred in Simpson County. The total path length was 19.2 miles. One injury occurred in Simpson County. Total path width was 500 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Jan 19, 6:24 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 19, 6:24 AM CST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
624 AM CST Thu Jan 19 2017

...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND...

.UPDATE...
Updated for 12Z aviation discussion.

&&

.AVIATION...
12Z TAF discussion:
Main aviation concerns today will be from showers and thunderstorms
spreading into the forecast area this morning and continuing into
this evening. IFR to MVFR ceilings are generally expected ahead of
approaching storms, with scattered to broken low clouds and periods
of moderate to heavy rain impacting sites by the afternoon. TAFs
have current expected timing for thunderstorms and impacts, but
amendments may be necessary as the event unfolds. Expect lingering
moisture to cause some low clouds and/or patchy BR late in the
period, but confidence is low as to exact impacts given the ongoing
precipitation. /NF/

&&

.DISCUSSION...

Today and Tonight:

The main concern for today will be the potential for heavy rainfall,
as a stream of subtropical moisture surges over the region.
Widespread rainshowers and embedded thunderstorms will bring the
potential for localized flooding where training of storms occurs, as
well as a limited threat for severe weather. Details on both threats
are as follows. Looking at water vapor satellite imagery early this
morning, an upper low could be clearly seen spinning over Kansas,
with a plume of subtropical moisture extending from central Mexico
northeastward to the Great Lakes. The greatest lift and therefore
heaviest precipitation is focused just east of the upper-level jet
axis. As the low pulls northward today, a shortwave will rotate
around the low and push the deeper moisture east of the forecast
area by late tonight/early Friday morning. In the lower levels, a
decaying cold front will linger in central Louisiana. Short-term
model guidance indicates some lower-level response to the shortwave
as it passes overhead this afternoon, strengthening the low-level
jet and perhaps locally intensifying rain rates.

PWAT values ranging from 1.5 to 1.75 inches within this airmass are
near the climatological max for this time of year, and forecast
soundings indicate a saturated atmospheric profile can be expected
throughout the day. Some warming during the day should see around 500
J/kg of MUCAPE realized, making for efficient rainfall production.
Considering all factors, rainfall amounts of 2 to 3 inches can be
expected along a corridor from south-central Louisiana through
northeast Mississippi. Locally higher amounts will be possible.
Heavier rainfall may be more hit-and-miss for locations northwest
and southeast of this corridor (southeast Arkansas and southeast
Mississippi).

Regarding any severe weather potential, will keep mention of a
limited risk across the entire forecast area today. Afternoon
heating in combination with an extremely saturated atmosphere could
result in some stronger thunderstorms becoming surface based (albeit
with MLCAPE values struggling to break above 500 J/kg). Deep layer
shear around 40 kts will be supportive of some organization and
persistent updrafts. 0-1 km shear values of 20 to 30 kts, especially
enhanced in the vicinity of the low-level jet, indicate a potential
tornado threat as well. Already overnight, some cells on radar have
briefly taken on supercellular characteristics. Brief tornadoes will
be possible with these stronger storms. /NF/

Friday through Wednesday,

A stormy weather pattern will continue through the weekend with
greatest severe weather potential focused on late Friday night into
early Saturday morning and then again late Saturday afternoon
into the evening.

There is more agreement now in the guidance that deep convection
will erupt sooner rather than later Friday night as a strong Pacific
jet stream energy approaches the ArkLaMiss.  The combination of
anomalous low level moisture transport, steepening mid level lapse
rates, and approach of a shortwave trough may support explosive
convective development, most likely late Friday evening into the
early morning hours Saturday. Straight-line hodographs suggest that
organized storm clusters may contain splitting supercells with large
hail potential mainly for locations along/s of the I-20 corridor.
Initially, storms should be slightly elevated, but increasing low
level shear and warm advection should eventually result in sfc-based
thunderstorms with the potential for damaging wind/tornado threats
toward daybreak, particularly along the Hwy 84 corridor.

Expect the initial activity to move out quickly Saturday morning
with a lull in thunderstorm activity for most of the day. In the
wake of the morning convection, a pronounced elevated mixed
layer/cap will enhance mid level lapse rates and instability to
extreme values for January. As the next stronger shortwave trough
approaches late Saturday into Saturday evening, expect the potential
for additional supercell activity with large hail and wind damage
primary concerns, but there is some question regarding tornado
potential given relatively weak low level shear being forecast.

As the cold core begins to move over the area late Saturday night
and Sunday, better instability supportive of severe weather will
shift east, so while forcing will increase greatly resulting in
rain/tstms...the cooler thermal profiles should preclude much in the
way of severe weather potential beyond Saturday evening. Overall,
expect cooler and unsettled conditions from Sunday into Sunday night
followed by drier weather for Monday/Tuesday, and then returning
rain chances as the next front approaches Wednesday. While moisture
will struggle to return ahead of that front, it will be followed by
significantly cooler temperatures more typical of this time of the
year. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  58  75  58 / 100  48   9  60
Meridian      70  59  74  59 / 100  72  17  65
Vicksburg     68  56  75  57 / 100  22   6  52
Hattiesburg   72  60  76  61 / 100  65  28  75
Natchez       68  58  76  60 / 100  24   7  62
Greenville    66  53  71  55 /  98  19   5  33
Greenwood     68  56  73  57 / 100  39   7  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/EC
Hazardous weather outlook, Jan 19, 6:49 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 AM CST THU JAN 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
649 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

FLOODING
THREAT...LIMITED
TIMING...TODAY

THERE IS A LIMITED THREAT FOR SEVERE WEATHER AND FLOODING TODAY. A
LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE
ARKLAMISS TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND A TORNADO. ALSO...HEAVY RAIN MOVING REPEATEDLY ACROSS
SOME LOCATIONS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS WEEKEND...THERE IS AN ELEVATED THREAT FOR SEVERE WEATHER
GENERALLY ALONG AND SOUTH OF A LINE FROM WINNSBORO TO VICKSBURG TO
MACON...AND THERE IS A LIMITED THREAT TO THE NORTH OF THAT LINE.
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL ALL BE CONCERNS.
TIMING WISE...THE PERIODS OF GREATEST IMPACT SHOULD BE LATE FRIDAY
NIGHT INTO EARLY SATURDAY MORNING...AND THEN AGAIN LATE SATURDAY
AFTERNOON AND EVENING.

(WWW.WEATHER.GOV/JAN/)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY AND
FRIDAY NIGHT THROUGH SATURDAY NIGHT.

21

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
...ADDITIONAL URLS FOR FLOODING ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN

OBSERVED PRECIPITATION IMAGES...
   WWW.WEATHER.GOV/JAN/PRECIPMAPS

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

RIVER FORECAST CENTER...
   WWW.WEATHER.GOV/LMRFC/
SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
EXCESSIVE RAINFALL DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
DAY 1 THROUGH 7 QPF...
   WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
QPF DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jan 19, 4:57 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CST THU JAN 19 2017

MSZ061-062-191130-
Lincoln MS-Franklin MS-
457 AM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN AND
CENTRAL LINCOLN COUNTIES UNTIL 530 AM CST...

At 457 AM CST, Meteorologists were tracking a strong thunderstorm
over Mccall Creek, or 15 miles west of Brookhaven, moving northeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  West Lincoln around 505 AM CST.
  Vaughn around 515 AM CST.
  Caseyville around 520 AM CST.
  Loyd Star around 525 AM CST.
  Brookhaven around 530 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3140 9068 3152 9079 3170 9064 3170 9054
      3153 9035
TIME...MOT...LOC 1057Z 228DEG 21KT 3151 9069

NF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

1.9 hours before the tornado, 59 km from the path. January 19, 2017.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 281 joules per kilogram, CIN -15, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 33 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
259 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Laurel (LUL), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km away, was scanning. The volume nearest the touchdown began at 13:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of January 19, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 195:58 PM CSTEF1St. Clair, AL0.7175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.